INDIAN PSYCHOSOCIAL FOUNDATION
 
   INDIAN PSYCHOSOCIAL FOUNDATION
         
IJPS >
IJPS April 2011
IJPS October 2011
IJPS April 2012
IJPS October 2012
IJPS April 2013
IJPS October 2013
IJPS Apirl 2014
IJPS October 2014
IJPS Apirl 2015
IJPS Apirl 2016
IJPS October 2016
IJPS Apirl 2017
 
 
 
EFFICACY OF COMBINED THERAPY VAL

EFFICACY OF COMBINED THERAPY VALPROATE AND LACOSAMIDE IN RESISTANT EPILEPTIC CHILD WITH CEREBRAL PALSY-ACASE REPORT

Jai Singh Yadav* Samiksha Kaur**

Asst. Prof. IMS BHU,*Psychologist SRLNMH Hospital**


Abstract

An 11 year female child has history of cerebral palsy. She was not able to care herself. She had history of seizure, when she was 3 years old that was subsided with taken treatment. Three year back she again developed seizure, the frequency of seizure and motor functioning were worsen, despite of taken treatment, some times she felt into status epilepticus, therefore, she received higher doses of antiepileptic in farm of single, as well as combination AEDs, but in both condition she not improved.  The symptoms of spasticity in whole body was increased so much that often she felt on ground. When she brought to OPD she was receiving 1500 mg diproex, 200mg lamotrgine, 200mg topiramate. She was delirious, seizure frequently used to occur at half hours of interval. Patient was admitted and hematological as well as biochemical examination find normal,  MRI of brain shown callosal agenesis and cerebral dysplasia. She was rated on Barry-Albright Dystonia Scale (BADS). Result-The severity of dystonia on BADS scale scores was 27, all AEDs were stopped and after mamagement of GC the doses of valproate and lacosamide gradually increases up 1000mg/day and 200mg/day simultaneously. After 6 months of management her seizures reduction was 95%and BADS score improved.

Conclusion- The combination of valproate and Lacosamide were more effective than other AEDs in children with seizure of callosal agenesis.

Key Words:- cerebral palsy, callosal agenesis and cerebral dysplasia, Resistant epilepsy

Introduction


Children with functionally compromised brain are special group of children those needs special medical support along with seizure management. These group also more venerable to tolerate the drug side effects and easily develops serious problem. In compromised brain where cerebral perfusion is decreased causes hypoxia and hypoglycemia those leads to critical shortage of energy in respective area of nerve cells. The patients those taking treatment for seizures prevention, neurons use up glucose and oxygen faster than they are supplied, and discharge glutamate. Glutamate is the most common excitatory neurotransmitter. In small amounts, it is indispensable for neuronal function. In excessive amounts, it is a neuronal poison, a toxin, and has been called excitotoxin. Some glutamate receptors are non-selective cation-permeable ion channels. Initially, over-activation of these channels causes a passive influx of Cl- (and Na+) into cells causing osmotic (cytotoxic) edema and rapid death.Therefore choice of any AED needs more precaution, especially in children those having co morbid problem of resistant seizure. These children mainly show poor academic, social development and failure of thrive. In attempt to control resistant seizures of many cases, we are bound to increase dose or prescribe add-on therapy, but there are certain stages where these practice of increasing doses of AEDs became less effective and child developed serious side effects. Therefore there are hopes on new AEDs in these among the AED drugs lacosamide is effective in seizure reduction as adjunctive therapy in patients with uncontrolled partial-onset seizures.1,2 Lacosamide may also prevent the formation of inappropriate neuronal connections by binding to the collapsin response mediator protein-2, a modulator of axon development. In randomized, double-blind, placebo-controlled clinical trials of adult patients with uncontrolled partial-onset seizures with or without secondary generalization, the addition of lacosamide to other AEDs produced significantly greater reduction in seizure frequency than placebo.3-5 Lacosamide (LCM) is approved as adjunctive therapy in 17 years and older for partial onset seizures. Little is known about the use of LCM in children. Case studies suggest that LCM may benefit children who have failed to respond to previous antiepileptic drugs (AEDs). Lacosamide
should be used with extreme caution in children younger than 17 years old; safety and effectiveness in these children have not been confirmed.

Case

 An 11 year female child brought to OPD, she has history of seizure four to five times/day since three years. She was receiving combination of AEDs (1500 mg diproex, 200mg lamotrgine, 200mg topiramate).Last three days the general conditions of patient got worsened she has repeated seizures of half hour interval, she was delirious and not able to support herself. She borned difficult delivery life support was given after birth. The mild stone were delayed she started supporting herself after three years and speech developed monosyllabic in six year. She not sends to school because she needs assistance for her routine activities.  She developed seizure when she was three year old but recovered fully after taken treatment. She again developed seizure at age of eight year, for this episode she received mono as well as combinations of AEDs, but despite of effort general conditions deteriorated and body tone increases along increase in seizure frequency. When she became delirious she brought to OPD and got admitted.

Management and Procedure

 After admission her systemic examination serological and hematological examination were done and found within normal limit, MRI finding shown callosal agenesis with cerebral dysplasia. All AEDs stopped, her general conditions were managed and in between if she had any seizure that was managed with giving parentrel valproate.The dose of valproate again maintained upto 1000mg/day. She was applied Albright Dystonia Scale (BADS) for measurement of dystonia. The attaindents of patient were given a check diary for seizues.  The severity of dystonia on BADS scale scores was 27, the doses of lamotrigine and topiramate were gradually tapered and simultaneously the dose of lacosamide gradually increases up 200mg within 2 weeks, during the period her general condition were managed conservatively. Evaluation of patient done at one, three, and six   months intervals CGI scores were 45%, 60%,65%respectively, BADS rating scores on decreases 60%. The seizure frequency decreases up to 95% at end of six month. 

Discussion

Seizures are commonly associated with poor development of brain, because in many times physiologically and anatomically compromised area of brain have poor blood and nutritional supply. Repeated seizure leads to excessive glutamate and lactic acid in those areas, these substances further enhance the seizure frequency. Children are less tolerated to side effects of many AEDs, in such condition if a higher dose of one drug combines with other AEDs, the chance of side effect increases more than beneficial. In our case the probability of previously given all AEDs acts through similar receptor in prevention of seizure and their interaction causes more side effects. In our case region of less side effects can be action of LCM and its non interaction with other combined AED valproate. The response rate of antiepileptic was 95% and due to reductions in spasticity beneficial effect find in improvements of general condition. Similar action with LCM was also noticed by Maschio.etal1 in 14 patients with BTRE(brain tumor-related epilepsy) The mean duration of follow up was 5.4 months (min < 1 max 10 months). Mean seizure number in the last month prior to the introduction of LCM had been 15.4. At last follow-up, the mean seizure number was reduced to 1.9/month. Lacosamide mean dosage was of 332.1 mg/day (min 100 max 400 mg/day), responder rate was 78.6%. But ours study differ as patient has compromised brain functions as well as spastic symptoms which worsened due to repeated seizure there fore we bound to add new AED lacosamide.

Conclusion

The combination of valproate and Lacosamide were more effective than other


AEDs in children with seizure of callosal agenesis.

References

1.        M.Maschio et al; Lacosamide as add-on in brain tumor-related epilepsy: preliminary report on efficacy and tolerbility. J Neurol 2011 Nov; 258(11):2100-4

2.        Newton HB,ComnellyJ, et al. Lacosamide in brain tumour patients with refractory seizure: efficacy and tolerability. J Nerol 25 (suppl.1): S1-s246, P476.

3.        Ben Menachem E, Biston V, jatuzis D, abou khalil B, Doty P, Rudd GD(2007) Efficacy and safety of oral lacosamide as adjunctive.                                   

4.        Kelemen A, Halasz P. Lacosamide for the prevention of partial onset seizures in epileptic adults. Neuropsychiatr Dis Treat 2010;6:465-71

5.        Chung S, Sperling MR, Biton V, et al; SP754 Study Group. Lacosamide as
adjunctive therapy for partial-onset seizures: a randomized controlled
trial. Epilepsia 2010; 51(6):958-67.

6.        Kelemen A, Halasz P. Lacosamide for the prevention of partial onset
seizures in epileptic adults. Neuropsychiatric Dis Treat 2010; 6:465-71.